Please use this identifier to cite or link to this item: http://www.repositorio.ufc.br/handle/riufc/23482
Title in Portuguese: Acute kidney injury due to excessive and prolonged intramuscular injection of veterinary supplements containing vitamins A, D and E : a series of 16 cases
Other Titles: Daño renal agudo debido a inyección intramuscular excesiva y prolongada de suplementos veterinarios con vitaminas A, D y E : serie de 16 casos
Author: Daher, Elizabeth De Francesco
Martiniano, Lorena Vasconcelos Mesquita
Lima, Laio Ladislau Lopes
Leite Filho, Newton Carlos Viana
Souza, Louize Emanuele de Oliveira
Fernandes, Paulo Henrique Palácio Duarte
Silva, Sonia Leite da
Silva Junior, Geraldo Bezerra da
Keywords: Vitaminas A
Vitaminas D
Nefropatias
Kidney Diseases
Issue Date: Jan-2017
Publisher: Nefrología (Madrid)
Citation: DAHER, E. F. et al. Acute kidney injury due to excessive and prolonged intramuscular injection of veterinary supplements containing vitamins A, D and E : a series of 16 cases. Nefrología (Madrid), v. 37, n. 1, p. 61-67, jan./feb. 2017.
Abstract: tBackground: Despite well-documented risks, injectable supplements containing high dosesof vitamins are commonly used.Objectives: To describe acute kidney injury (AKI) as a complication of vitamin intoxication.Methods: Our series consisted of 16 patients with kidney complications resulting from theuse of veterinary intramuscular injection supplements of vitamin A, D and E. The patientswere admitted to two referral hospitals in Fortaleza (Brazil) between January 2010 and Jan-uary 2015.Results: Patients’ mean age was 28.3 ± 8.9 years (19–53 years), and 11 (68.7%) were male.Main signs and symptoms upon admission were nausea (68.7%), vomiting (62.5%), weightloss (43.7%), epigastric pain (31.2%) and headache (31.2%). At hospital admission the meanlaboratory values were: hemoglobin 10 ± 2.0 g/dL (6.1–14.2), leukocytes 10,542 ± 4871/mm3(4100–15,100), creatinine 3.9 ± 5.2 mg/dL (0.7–22) and urea 91 ± 88 mg/dL (22–306), respec-tively. Serum calcium was 12 ± 2.2 mg/dL (8.8–15.5), 24-h urine calcium was 575 ± 329 mg(10.7–1058), serum PTH was 55 ± 141 pg/mL (2–406), and serum vitamin D concentration was135 ± 75 ng/mL (22–265). Using KDIGO criteria, AKI was diagnosed in 13 patients (81.2%),classified as stage 1 (n = 3), stage 2 (n = 3) or stage 3 (n = 7). No deaths occurred in the studyperiod.Conclusions: Excessive use of veterinary vitamin supplements containing high doses of vita-min A, D and E was associated with AKI. Hypercalcaemia, which was a common finding,appears to be a contributing factor to the development of this type of AKI.
Abstract in Spanish: Antecedentes: Suplementos inyectables que contienen altas dosis de vitaminas son utilizados con frecuencia, a pesar de los riesgos bien documentados. Objetivo: Describir la ocurrencia de dan˜ o renal agudo (IRA) como complicación de intoxi- cación por suplementos vitamínicos. Métodos: Esta es una serie de 16 pacientes con complicaciones renales resultantes de la utilización de inyección intramuscular de suplementos veterinarios con vitaminas A, D y E. Los pacientes fueron ingresados en 2 hospitales de referencia en Fortaleza (Brasil), entre enero de 2010 y enero de 2015. Resultados: La edad media de los pacientes fue de 28,3 ± 8,9 an˜ os (19–53 an˜ os) y 11 (68,7%) eran varones. Signos y síntomas principales al ingreso fueron náuseas (68,7%), vómitos (62,5%), pérdida de peso (43,7%), dolor epigástrico (31,2%) y cefalea (31,2%). Al ingreso en el hospital los valores medios de laboratorio fueron: hemoglobina 10 ± 2,0 g/dL (6,1–14,2), leucocitos 10.542 ± 4.871/mm3 (4.100–15.100), creatinina 3,9 ± 5,2 mg/dL (0,7–22) y urea 91 ± 88 mg/dL (22–306), respectivamente. El nivel de calcio sérico fue de 12 ± 2,2 mg/dL (8,8–15,5), el de calcio en orina de 24 h fue de 575 ± 329 mg (10,7–1.058), el de PTH sérico fue de 55 ± 141 pg/mL (2–406) y el nivel de vitamina D sérica fue de 135 ± 75 ng/mL (22–265). Utilizando criterios KDIGO, se diagnosticó IRA en 13 pacientes (81,2%); fueron clasificadas como clase 1 (n = 3), clase 2 (n = 3) y clase 3 (n = 7). No hubo muertes en el período de estudio. Conclusiones: El uso excesivo de suplementos vitamínicos veterinarios que contienen altas dosis de vitamina A, D y E se asoció con IRA. La hipercalcemia, un hallazgo común, parece ser un factor que contribuye al desarrollo de este tipo de IRA.
URI: http://www.repositorio.ufc.br/handle/riufc/23482
metadata.dc.type: Artigo de Periódico
ISSN: 0211-6995
Appears in Collections:DMC - Artigos publicados em revistas científicas

Files in This Item:
File Description SizeFormat 
2017_art_efdaher.pdf366,65 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.